Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 6, NWS Lubbock, TX

June 17, 2008Parmer County, Texas

NWS Lubbock, TX issued this tornado warning at Jun 17, 2008, 7:27 PM CDT for Parmer County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2008, 7:27 PM CDT (00:27 UTC)
Expired
Jun 17, 2008, 8:15 PM CDT
In force
48 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 92 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 180028
TORLUB
TXC369-180115-
/O.NEW.KLUB.TO.W.0006.080618T0027Z-080618T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
727 PM CDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN PARMER COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 815 PM CDT

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED 7 MILES SOUTH OF FRIONA...
  MOVING SOUTH AT 15 MPH. IN ADDITION TO THE THREAT OF A TORNADO     
  THIS STORM WILL BE CAPABLE OF PRODUCIND DESTRUCTIVE HAIL TO        
  BASEBALL SIZE AND DAMAGING INFLOW WINDS TO 60 MPH. 

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LAZBUDDIE...HUB 
  AND RURAL AREAS SOUTH OF HIGHWAY 86. 

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3466 10259 3451 10252 3438 10252 3431 10253
      3431 10284 3462 10284
TIME...MOT...LOC 0027Z 340DEG 16KT 3454 10275

$$
1 follow-up statement
000 
WWUS54 KLUB 180045
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
744 PM CDT TUE JUN 17 2008

TXC369-180115-
/O.CON.KLUB.TO.W.0006.000000T0000Z-080618T0115Z/
PARMER TX-
744 PM CDT TUE JUN 17 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHEASTERN PARMER COUNTY...

AT 741 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION.  THE MOST DANGEROUS PART OF
THIS STORM WAS LOCATED 8 MILES NORTHWEST OF LAZBUDDIE...OR ABOUT 11 
MILES SOUTH OF FRIONA...MOVING SOUTH AT 20 MPH. IN ADDITION TO THE 
THREAT OF A TORNADO...THIS STORM WILL BE CAPABLE OF PRODUCING LARGE 
DAMAGING HAIL TO BASEBALL SIZE AND INFLOW WINDS TO 60 MPH. 

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LAZBUDDIE AND 
AREAS ALONG 214 BETWEEN OKLAHOMA LANE AND LAZBUDDIE.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3463 10257 3461 10257 3459 10256 3451 10252
      3438 10252 3431 10253 3431 10284 3462 10284
      3464 10258
TIME...MOT...LOC 0044Z 348DEG 19KT 3446 10271

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Jun 17, 6:31 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 17, 6:31 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
631 PM CDT TUE JUN 17 2008

.UPDATE...
HAVE UPDATED PRODUCTS TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL
06Z OVER THE ENTIRE CWA. CURRENT CLUSTERS OF THUNDERSTORMS OVER
THE WESTERN TEXAS PANHANDLE WERE MOVING SOUTHEASTWARD...WITH THE
SOUTHERN MOST STORM BEGINNING TO SAG INTO THE EXTREME NORTHWESTERN
ZONES /PARMER AND CASTRO COUNTIES/. EXPECT THIS ACTIVITY TO
ORGANIZE INTO A COMPLEX THIS EVENING AND SPREAD SOUTHEAST OVER
MUCH OF THE AREA TONIGHT. THE ACTIVITY WILL BRING A LARGE HAIL
AND STRONG WIND THREAT WITH IT. HAVE INCREASED POPS OVER THE
NORTHWEST AND NORTH-CENTRAL ZONES WHERE CONVECTION APPEARS
IMMINENT...WHILE MAINTAINING ALREADY LIKELY POPS OVER MUCH OF THE
REMAINDER OF THE AREA. FEW OTHER MINOR CHANGES MADE TO THE GRIDS
AS THE OVERALL INTEGRITY OF THE FORECAST IS IN GOOD SHAPE FOR
ABOVE OUTLINED EXPECTED EVOLUTION.

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT TUE JUN 17 2008/

SHORT TERM...
19Z SFC ANALYSIS SHOWS OUTFLOW BOUNDARY HAS MOVED INTO ERN NM WITH
RELATIVELY COOL BUT HUMID AIR MASS IN ITS WAKE. EVEN WITH VEERING OF
THE LOW LEVEL WINDS IT DOES NOT APPEAR THERE WILL BE MUCH LOW LEVEL
FOCUS FOR CONVECTION IN THE FCST AREA LATE THIS AFTN/EARLY THIS
EVENING UNLESS POSSIBLY ALONG AREA OF DIFFERENTIAL HEATING.
CONVECTIVE INITIATION HAS ALREADY OCCURRED ON THE HIGH TERRAIN OF
CNTL AND NERN NM AND EXPECT FURTHER DEVELOPMENT EWD INTO THE WRN
TEXAS PANHANDLE. IT IS THIS ACTIVITY THAT IS EXPECTED TO MOVE SEWD
IN THE NW FLOW ALOFT INTO THE FCST AREA. MODELS IN GOOD AGREEMENT
THAT THIS WILL OCCUR AND HAVE RAISED POPS INTO THE LIKELY CATEGORY
FOR ALL BUT THE SWRN QUADRANT OF THE FCST AREA. WILL CONTINUE TO
HAVE POTENTIAL FOR ISOLATED SUPERCELLS THROUGH MID-EVENING WHEN
EVOLUTION INTO MCS IS EXPECTED.

FOR WEDNESDAY...NO OBVIOUS LOW LEVEL FOCUS PROGGED IN THE MODELS.
BUT THAT COULD GO OUT THE WINDOW DEPENDING UPON RESIDUAL OUTFLOW
BOUNDARIES FROM TONIGHTS CONVECTION. EVEN THOUGH MODELS SUGGEST NO
PRECIP DURING THE DAY THINK IT PRUDENT TO KEEP SLIGHT CHC POPS GOING
UNTIL CONVINCED OTHERWISE. OUTFLOW BOUNDARIES COULD CAUSE HAVOC WITH
TEMPS TONIGHT AND WEDNESDAY. WILL TREND TOWARD COOLER SIDE TONIGHT
BUT EXPECT BETTER RECOVERY THAN SEEN TODAY FOR THE HIGHS.

LONG TERM...
UPPER HIGH OVER NORTHERN MEXICO WILL CONTINUE TO MAINTAIN
NORTHWEST FLOW OVER THE AREA INTO THIS WEEKEND...AFTER WHICH THE
UPPER HIGH MAY MOVE MORE DIRECTLY OVER THE AREA. WHILE THE
NORTHWEST FLOW ALOFT CONTINUES...WE SHOULD CONTINUE TO HAVE A
POTENTIAL FOR MOSTLY NIGHTTIME THUNDERSTORMS...EVEN THOUGH THAT
POTENTIAL SHOULD REMAIN RELATIVELY LOW EACH NIGHT. THE CHANCES ON
ANY PARTICULAR DAY ARE LIKELY TO BE INFLUENCED BY THE PREVIOUS
NIGHTS STORMS. FOR WEDNESDAY NIGHT...LATEST MODELS SHOW THE
SIGNIFICANT RAIN CHANCES WELL NORTHEAST OF OUR FORECAST AREA...HOWEVER
PREVIOUS MODELS SHOWED THE POTENTIAL CLOSER TO HOME. AS
SUCH...WILL REDUCE CHANCES IN THE FORECAST SOME BUT NOT REMOVE
THEM. THURSDAY NIGHT MODELS SHOW MORE ACTIVITY LOCALLY. THEN
EXPECT REDUCED CHANCES OVER THE WEEKEND AS THE UPPER HIGH IS
FORECAST TO BUILD MORE DIRECTLY OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  94  65  96  66 /  70  20  20  20  40
TULIA         64  92  67  95  68 /  70  20  20  20  40
PLAINVIEW     63  89  68  94  68 /  70  20  20  20  30
LEVELLAND     65  93  68  95  69 /  60  20  20  20  20
LUBBOCK       66  92  70  95  69 /  60  20  20  20  20
DENVER CITY   65  93  68  94  69 /  50  20  20  10  20
BROWNFIELD    65  93  69  95  69 /  50  20  20  20  20
CHILDRESS     68  93  70  98  68 /  60  20  20  20  40
SPUR          64  92  71  99  71 /  60  20  20  20  20
ASPERMONT     68  93  71 100  73 /  60  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23
Hazardous weather outlook, Jun 17, 11:20 AM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1120 AM CDT TUE JUN 17 2008

TXZ021>044-181630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1120 AM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN NEW
MEXICO...THE TEXAS PANHANDLE AND POSSIBLY THE WESTERN SOUTH PLAINS
AS AN OUTFLOW BOUNDARY FROM THUNDERSTORMS ACROSS WESTERN OKLAHOMA
EARLY TODAY MOVES TO THE WEST TOWARD THE NEW MEXICO STATE LINE.
CONDITIONS ARE FAVORABLE FOR SOME OF THE THUNDERSTORMS TO EVOLVE
INTO SUPERCELLS WITH EVENTUAL ORGANIZATION INTO A COMPLEX OF
THUNDERSTORMS LIKELY. STORMS ARE EXPECTED TO MOVE TO THE SOUTHEAST
AND SPREAD ACROSS THE SOUTH PLAINS AND ROLLING PLAINS OVERNIGHT.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS INITIALLY WITH
AN ISOLATED TORNADO A LIMITED POSSIBILITY WITH ANY SUPERCELLS THIS
EVENING. THE MAIN THREATS ARE EXPECTED TO EVOLVE TOWARD DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL AS THE NIGHT PROGRESSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON AND
PARTICULARLY DURING THE EVENING AND NIGHTTIME HOURS WEDNESDAY
THROUGH FRIDAY. THERE WILL BE A THREAT OF SEVERE WEATHER WITH THESE
THUNDERSTORMS...IN PARTICULAR A POSSIBILITY OF DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jun 17, 2:34 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
234 PM CDT TUE JUN 17 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1016 PM     NON-TSTM WND DMG JAYTON                  33.25N 100.57W
06/16/2008                   KENT               TX   CO-OP OBSERVER

            TIN WRAPPED AROUND TREE...FIRE DEPT. ALSO REPORTED TIN
            BLOWN OFF ROOFS

&&

EVENT NUMBER 00122

FB
Local storm report, Jun 17, 2:39 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
239 PM CDT TUE JUN 17 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND DMG     JAYTON                  33.25N 100.57W
06/16/2008                   KENT               TX   CO-OP OBSERVER

            TIN WRAPPED AROUND TREE...FIRE DEPT. ALSO REPORTED TIN
            BLOWN OFF ROOFS

&&

CORRECTED EVENT

EVENT NUMBER 00122

FB
Special weather statement, Jun 17, 6:09 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
609 PM CDT TUE JUN 17 2008

TXZ021-022-172345-
PARMER TX-CASTRO TX-
609 PM CDT TUE JUN 17 2008

...SEVERE THUNDERSTORM APPROACHING CASTRO AND PARMER COUNTIES...

AT 605 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A SEVERE THUNDERSTORM OVER DEAF SMITH COUNTY 10 MILES NORTHWEST OF
BLACK...OR ABOUT 11 MILES NORTH OF FRIONA...MOVING SOUTHEAST AT 15
MPH.

THIS STORM CONTINUES TO INDICATE THE POSSIBILITY OF LARGE HAIL AND
DAMAGING WINDS AS IT APPROACHES BLACK AND SUMMERFIELD. BE PREPARED
TO TAKE ACTION IF A WARNING IS ISSUED.
Local storm report, Jun 17, 7:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
720 PM CDT TUE JUN 17 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             FRIONA                  34.64N 102.72W
06/17/2008  E2.75 INCH       PARMER             TX   LAW ENFORCEMENT

            STEADY GOLFBALL SIZED HAIL WITH STONES UP TO BASEBALL
            SIZE MIXED IN

&&

EVENT NUMBER 00123

GDS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:35 PM CDTSevere Thunderstorm WarningLUBParmer40 min
Jun 17, 8:08 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb, Parmer67 min
Jun 17, 9:10 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb, Parmer65 min
Jun 17, 9:45 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall60 min
Jun 17, 10:08 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb, Terry, Yoakum67 min
Jun 17, 10:11 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza64 min
Jun 17, 10:14 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer31 min
Jun 17, 10:45 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall45 min
Jun 17, 11:03 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum12 min
Jun 17, 11:10 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum55 min
Jun 17, 11:17 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn33 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.